adult checking dosage of child's chemotherapyChemo is often the best option for a pediatric cancer patient, but chemotherapy errors are much more common than many parents have been led to believe. And, since young patients can struggle to fully articulate their symptoms, these errors are often not discovered until the child has suffered measurable harm.

If your child is currently receiving chemotherapy, it’s important to understand what you can do to minimize the risk of a chemo overdose and what action to take if you believe your child has already been the victim of this type of medical malpractice. 

Keep a Journal

During this stressful time, much of your attention will be focused on keeping your child as comfortable as possible. This can make it easy to forget small details. Keeping a journal handy can help you remember important notes from the doctor or questions you have for your next appointment. If you pursue a medical malpractice claim, the journal can also serve as evidence of your child’s pain and suffering due to the chemo overdose.

Check Your Child’s Medical Records

As a parent, you have a legal right to access records regarding your child’s cancer treatment. Checking these records regularly can help you make sure that there are no inconsistencies in your child’s chemo dosage. Pay close attention to your child’s height and weight, since these numbers are used to calculate the chemo dose. If your child has had a growth spurt or lost weight due to chemo side effects, it’s possible these numbers might not be accurate.

Most chemotherapy drugs for children are delivered via IV, but some come in oral formulations. However, cutting, crushing, or otherwise manipulating tablets or capsules for adults to achieve a pediatric dose can result in inaccurate dosing. If your child is receiving oral medication, ask how the pediatric dose is being calculated.

Report Changes in Symptoms Immediately

Common side effects of chemo in children include anemia, bruising, constipation, diarrhea, fever, hair loss, mouth sores, nausea, and vomiting. The effects of chemotherapy depend on the specific drugs being given. Your child’s doctor should explain what side effects are normal. However, if the severity of your child’s symptoms suddenly increases, this could be a sign of an overdose. If you have any doubts about your child’s symptoms, trust your parental intuition and seek a second opinion.

Don’t Be Afraid to Ask Questions

As a parent, you are your child’s strongest advocate. If you have questions or concerns about his or her cancer treatment, don’t be afraid to speak up. Informed consent is required for chemotherapy. When the patient is a minor, the parent is the individual who must be properly informed of the benefits and potential risks of treatment.

If you believe your child has been harmed by a chemo overdose, the experienced medical malpractice attorneys at Gray & White Law can help you understand your legal options and protect your child’s right to compensation. Contact us today to schedule an initial consultation.

Mark K. Gray
Connect with me
Louisville attorney serving the seriously injured in Kentucky
Be the first to comment!
Post a Comment

Contact Gray & White

Call 888-450-4456 or fill out this form to request a free, no-obligation consultation with one of our experienced attorneys.
No Fee Policy

Free Books

Blog Subscribe to our RSS Feed